Hail, Monroe
- When
- April 27, 11:05 PM EST to 11:10 PM EST
- Where
- Monroe County, Madisonville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -84.370
A trained spotter reported thunderstorms produced golfball size hail in Madison.
A cold front tracked across east Tennessee on the 27th through 29th. The front produced numerous thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold front tracked across east Tennessee on the 27th through 29th. The front produced numerous thunderstorms during the afternoon and evening hours. Many trees and powerlines were downed by the wind. Hail as large as golfball was also seen, Several building were damaged. In addition, an EF1 tornado tracked into southern Bradley where homes were shifted off their foundation 2 mile west-southwest of Gap Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 27, 8:45 PM EST, 2 hours 20 minutes earlier.
DDHHMM
WRKAFD
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT SUN APR 27 2014
.DISCUSSION...A WARM FRONT WILL SLOWLY LIFT NORTH ACROSS THE
SOUTHERN APPALACHIAN REGION TONIGHT. WEAK INSTABILITY OVER THE AREA
WILLONTINUE TO DECREASE WITH THE LOSS OF SUN AND EVENING CONVECTION
HAS WEAKEN TO A BAND OF SCATTERED SHOWERS MOVING THROUGH THE AREA.
WITH THE WARM ADVECTION AND CLOUDS COVER...TEMPERATURES WILL REMAIN
MILD. ALL HANDLED WELL IN THE CURRENT FORECAST PACKAGE...WILL UPDATE
TO REMOVE EVENING WORDING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 62 80 64 78 / 40 60 100 70
KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 80 62 74 / 40 50 100 80
OAK RIDGE, TN 61 79 63 75 / 40 50 100 70
TRI CITIES AIRPORT, TN 54 78 59 72 / 30 50 80 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
CHEROKEE-CLAY.
TN...FLOOD WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
ANDERSON-BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-COCKE SMOKY
MOUNTAINS-EAST POLK-HAMILTON-JEFFERSON-KNOX-LOUDON-MARION-
MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST COCKE-
NORTHWEST MONROE-RHEA-ROANE-SEQUATCHIE-SEVIER SMOKY
MOUNTAINS-SOUTHEAST MONROE-WEST POLK.
VA...NONE.
&&
MJBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 450 AM EDT SUN APR 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 450 AM EDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... HIGH PRESSURE GIVES WAY TO INCREASING MOISTURE AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM IN THE CENTRAL PLAINS. HOWEVER...NO SIGNIFICANT RAINFALL AMOUNTS OR SEVERE STORMS ARE EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ...RISK OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING MONDAY NIGHT INTO WEDNESDAY... A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION MONDAY THROUGH WEDNESDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY NIGHT AND TUESDAY. HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT INTO TUESDAY WITH FLASH FLOODING OF RIVERS AND STREAMS...STREETS...AND LOW LYING AND POOR DRAINAGE AREAS. THE FRONTAL SYSTEM WILL MOVE THROUGH THE REGION SOMETIME LATE TUESDAY OR EARLY WEDNESDAY ENDING THE THREAT OF SEVERE STORMS AND HEAVY RAINFALL BY WEDNESDAY MORNING. THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT INTO TUESDAY AND WEDNESDAY FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS. TG/TD
The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 04:03 UTC.
31 thunderstorm wind, 3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
A trained spotter reported thunderstorms produced golfball size hail in Madison.
A trained spotter reported a tree downed by thunderstorm wind just south of Loudon.
Law enforcement personnel reported a few trees downed by thunderstorm wind in Oneida.
A trained spotter reported a large tree downed by thunderstorm wind 4 miles northwest of Oneida.
Park service personnel reported a few trees downed by thunderstorm wind in the Oneida area.
Law enforcement personnel reported a few trees downed by thunderstorm wind in Huntsville.
Law enforcement personnel reported numerous trees downed by thunderstorm wind along with a roof blown off home in Jellico.
Law enforcement personnel reported numerous trees downed by thunderstorm wind and barn blown down 1 mile north of Wartburg.
Law enforcement personnel reported numerous trees downed by thunderstorm wind 3 miles north of Wartburg.
Emergency manager personnel reported numerous trees and powerlines downed by thunderstorm wind 2 miles south of Wartburg. In addition, one barn was mostly destroyed and several homes had roofs destroyed.
Trained spotter reported a roof blown off a barn by thunderstorm wind on LMU property in Harrogate. In addition, a road sign blown into a vehicle near the intersection of Routes 63 and 25.
Law enforcement personnel reported several trees downed by thunderstorm wind in Sneedville.
Law enforcement personnel reported several trees downed by thunderstorm wind in Erwin.
Law enforcement personnel reported several trees downed by thunderstorm wind in Kingsport.
Law enforcement personnel reported several trees downed by thunderstorm wind near the Bristol Motor Speedwell 7 miles southwest of Bristol.
Law enforcement personnel reported one large tree downed by thunderstorm wind 3 miles south of Dunlap across East Valley Road.
Law enforcement personnel reported 2 trees downed by thunderstorm wind 8 miles north northwest of Dunlap. One tree was downed on McCarver Loop Road and another downed on Stoker Road.
Law enforcement personnel reported numerous trees downed by thunderstorm wind across the southern half of the county.
Emergency manager personnel reported a few large trees downed by thunderstorm wind west on Pikeville in the Griffith Community.
Law enforcement personnel reported a tree was downed on a house by thunderstorm wind 1 mile south of Soddy Daisy on Daisy Dallas Road.
Emergency manager personnel reported a couple trees downed by thunderstorm wind 5 miles west of Pikeville in the Griffiths Community.
Emergence manager personnel reported a couple of trees downed by thunderstorm wind 5 miles southeast of Pikeville in the New Harmony Community.
Law enforcement personnel reported a few trees downed by thunderstorm wind in Athens.
Law enforcement personnel reported one tree downed by thunderstorm wind south of Oneida.
An NWS Survey team determined an EF1 tornado touched down near Gap Springs with wind around 105 mph. It touched down 7 miles east-northeast of Cohutta Georgia and tracked into southern Bradley County, then lifted 7.5 east-northeast of Cohutta. The 100 yard wide track traveled along Hughes Lake Road SE where a home was shifted off its foundation. The path length was only 0.56 miles. No injuries or fatalities were reported.
Law enforcement personnel reported one downed tree by thunderstorm wind 1 mile west of Oakdale.
Trained spotter sighted a funnel cloud from a thunderstorm near Niota on exit 52 on I-75.
Law enforcement personnel reported one tree downed on a house by thunderstorm wind in Cleveland.
Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.
The public reported several trees downed by thunderstorm wind in Englewood.
Emergency manager personnel reported thunderstorms produced golfball size hail 4 miles southwest of Madisonville.
A trained spotter reported thunderstorms produced quarter-size hail 1 mile east-southeast of Farragut.
Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.
A trained spotter reported one tree downed by thunderstorm wind just south of Loudon.
A trained spotter sighted a funnel cloud from a thunderstorm 6 miles east-southeast of Lenoir City.
Law enforcement personnel reported several trees downed by thunderstorm wind countywide.
Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506490, 506718, 506491, 506492, 506493, 506494, 506495, 506496, 506497, 506596, 506597, 506598, 506599, 506600, 506601, 506602, 506603, 506607, 506604, 506608, 506605, 506606, 506609, 506610, 506611, 506696, 506697, 506698, 506699, 506700, 506701, 506702, 506703, 506704, 506705, 506706, 506707.